Hail, Freeborn
- When
- July 7, 1:05 PM CST
- Where
- Freeborn County, 4.15 mi N of London
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -93.070
A warm frontal boundary draped across central and south central Minnesota was the catalyst for scattered severe thunderstorms across portions of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary draped across central and south central Minnesota was the catalyst for scattered severe thunderstorms across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 10:56 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1156 AM CDT MON JUL 7 2008 .PREV DISCUSSION.../ISSUED 336 AM CDT MON JUL 7 2008/ FORECAST CONCERN NEAR TERM IS TWO-FOLD. CONVECTIVE CHANCES MOVING IN THIS MORNING...ALONG WITH SEVERE WEATHER THREAT INTO THIS EVENING. WATER VAPOR IMAGERY SHOWING COUPLE OF SHORT WAVES MOVING ACROSS NORTHEAST NEBRASKA AND THE OTHER MOVING ACROSS CENTRAL SOUTH DAKOTA. RADAR TRENDS HAS WHATEVER IS LEFT OF NEBRASKA WEATHER MOVING INTO SOUTHWEST MN AFTER 11Z. 00Z NAM AND NOW 06Z NAM...CONTINUES THIS TREND AS WELL. WILL MENTION LIKELY POPS DEVELOPING INTO SC MN THIS MORNING. NAM MERGES THESE TOW WAVES OVER MN AND THE RESULT SHOULD CONTINUE TSRA THREAT THROUGH THE DAY. WILL TRY AND TIME ACTIVITY INTO NORTHERN CWA THIS AFTERNOON. INSTABILITY WILL BE LIMITED SOMEWHAT DUE TO CLOUDS/PCPN AROUND INTO THE AFTERNOON...BUT SHOULD STILL SEE SOME 3K J/KG CAPE DEVELOPING INTO THE SOUTHEAST QUADRANT OF THE CWA AHEAD OF FRONTAL BOUNDARY THAT DEVELOPS AS TROUGH APPROACHES. DEEP LAYER SHEAR VALUES INCREASE AS SHORT WAVE TROUGH APPROACHES AS WELL...SO COULD SEE SOME SUPERCELLS DEVELOP...BEFORE MORE LINEAR PATTERN TO CONVECTION DEVELOPS. PWATS INCREASE TO AROUND 2 INCHES INTO WC WI THIS AFTERNOON...AND MOISTURE TRANSPORT FOCUSES INTO THIS AREA AS WELL. WILL MENTION HEAVY RAIN POTENTIAL FAR EASTERN CWA FOR THE AFTERNOON/EVENING. ISOLATED HEAVY RAINFALL LAST EVENING YIELDED SOME 2 INCH PLUS AMOUNTS INTO WC WI AS WELL. HAVE TRIMMED MAV GUIDANCE TEMPS SOMEWHAT. BANKING ON SOME SUNSHINE...ESPECIALLY NORTHEAST AREA...SO WILL GO IN BETWEEN MET/MAV GUIDANCE NUMBERS FOR TODAY. ACTIVITY WANES EASTERN AREAS INTO THE OVERNIGHT. THEN WILL GO DRY TUESDAY AND WEDNESDAY AS WEAK SURFACE HIGH MOVES ACROSS. WARM AIR ADVECTION PATTERN DEVELOPS AGAIN LATER WED NIGHT INTO THURSDAY NIGHT. SURFACE WARM FRONT PROGGED TO LIFT INTO CENTRAL MN DURING THIS PERIOD. CAPPING DEVELOPS TO THE SOUTHWEST AS UPPER RIDGE BUILDS OVER THE AREA. 00Z GFS AND NOW 00Z ECMWF IS TRENDING THIS WAY AS WELL. WILL INTRODUCE SOME POPS ACROSS MUCH OF THE AREA WED NIGHT INTO THU NIGHT. LATER FORECASTS MAY HAVE TO RETRACE PCPN CHANCES INTO THE WEEKEND AS GFS AND ECMWF HAVE TRENDED COLD FRONT MOVING INTO SOUTHERN MN/IA REGION SAT INTO MONDAY. THIS SHOULD FOCUS POPS/WX INTO SOUTHERN REGION OF FA. && .AVIATION.../18Z TAF ISSUANCE/ SCT SHOWERS CURRENTLY OVER THE AREA IN BROAD WARM ADVECTION PATTERN AHEAD OF MAIN TROUGH EXTENDING FROM NW ND INTO E SD. EXTENSIVE CLOUD CANOPY OVER THE AREA WITH THESE SHOWERS HAS KEPT DEEP INSTABILITY OVER IA THROUGH THE MORNING. HOWEVER...LOW LEVEL FLOW WILL BE INCREASING OVER IA INTO SE MN AND WEST CENTRAL WI THIS AFTERNOON AS BOUNDARY OVER IA LIFTS INTO SOUTHERN MN. EXPECT STRONGER THUNDERSTORM ACTIVITY TO DEVELOP OVER SE MN AND WEST CENTRAL WI AFTER 21Z. MORE ISOLD THUNDER EXPECTED WESTERN TAF SITES. EXPECT MVFR CEILING CONDITIONS IN THUNDERSTORMS AND POSSIBLE IFR VSBYS VCNTY KEAU. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY ABOUT 03Z. SOME CHANCE OF SCT-BKN CLOUDS 040 OVER NE CWA BEHIND TROUGH. SOME RISK OF MVFR VSBYS IN FOG EASTERN AREAS IN WEAK WIND GRADIENT BEHIND INITIAL TROUGH OVERNIGHT. HAVE RESTRICTED THIS TO KSTC AND KEAU FOR NOW. OTHERWISE CU DEVELOPMENT EXPECTED IN COOL ADVECTION PATTERN...MAINLY EASTERN SITES TUESDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/JPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 108 PM CDT MON JUL 7 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 108 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA...PARTS OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE LATER THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS. THE AREA UNDER THE GREATEST RISK OF SEVERE WEATHER IS GENERALLY SOUTH OF A LINE FROM MANKATO...TO RED WING...TO LADYSMITH. AN ISOLATED TORNADO IS POSSIBLE IN THIS AREA AS WELL. NORTH OF THIS LINE...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH THE GREATEST LIKELIHOOD FOUND EAST OF A LINE FROM NEAR CAMBRIDGE...TO MINNESOTA LAKE. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA BY 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM LATER WEDNESDAY NIGHT...LASTING INTO THE WEEKEND. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION AND BECOME NEARLY STATIONARY ACROSS CENTRAL MINNESOTA BY FRIDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER SATURDAY AND SUNDAY...GENERATING ANOTHER CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Fifty four mph winds also measured at this location.
Power lines toppled.
Awnings blown off of a deck in the northern portion of Sartell near the grade school. Also, two doors blown in on home. A twenty foot pine tree uprooted.
Three inch tree limbs severed.
Small tree toppled on Highway 212 near County road 146.
Occurred at the Stanton airport.
Four trees blown down, each roughly three and a half feet in diameter.|A corn field was flattened.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128276, 128279, 128280, 128282, 128244, 128247, 128249, 128278, 128277.